Revista Matemática Iberoamericana


Full-Text PDF (127 KB) | Metadata | Table of Contents | RMI summary
Volume 18, Issue 2, 2002, pp. 431–442
DOI: 10.4171/RMI/325

Published online: 2002-08-31

Constant scalar curvature hypersurfaces with spherical boundary in Euclidean space

Luis J. Alías[1] and J. Miguel Malacarne[2]

(1) Universidad de Murcia, Spain
(2) Universidad Federal de Espírito Santo, Vitoria, Brazil

It is still an open question whether a compact embedded hypersurface in the Euclidean space with constant mean curvature and spherical boundary is necessarily a hyperplanar ball or a spherical cap, even in the simplest case of a compact constant mean curvature surface in $\mathbb{R}^3$ bounded by a circle. In this paper we prove that this is true for the case of the scalar curvature. Specifically we prove that the only compact embedded hypersurfaces in the Euclidean space with constant scalar curvature and spherical boundary are the hyperplanar round balls (with zero scalar curvature) and the spherical caps (with positive constant scalar curvature). The same applies in general to the case of embedded hypersurfaces with constant $r$-mean curvature, with $r \geq 2$.

Keywords: Constant mean curvature, constant scalar curvature, constant r -mean curvature, Newton transformations

Alías Luis, Malacarne J. Miguel: Constant scalar curvature hypersurfaces with spherical boundary in Euclidean space. Rev. Mat. Iberoam. 18 (2002), 431-442. doi: 10.4171/RMI/325